Ohio, 2014

Heavy Snow and Cold in Ohio, January 21 to 22, 2014

January 21 to 22, 2014 · NWS RLX · 10 events in 9 counties and zones

As colder air was filtering south, a strong mid level disturbance moved up the Ohio River. Only a weak low pressure system was reflected at the surface, which passed to the south.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

As colder air was filtering south, a strong mid level disturbance moved up the Ohio River. Only a weak low pressure system was reflected at the surface, which passed to the south. Snow developed in southwestern Ohio by 0000E on the 21st. The snow moved east, into southeast Ohio the predawn.

Southeast Ohio was on the fringe of the steady snow. Lawrence County saw accumulations of 3 to 5 inches during the daylight hours. Further to the north in southeast Ohio, snow amounts were less, mostly 1 to 2 inches.

In the wake of the storm, temperatures dropped below zero for dawn on the 22nd. Waterloo in Lawrence County was the coldest in southeast Ohio, with 7 degrees below zero. Gallipolis saw their temperature reach 3 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 21, 12:41 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jan 21, 12:41 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1241 AM EST TUE JAN 21 2014

.SYNOPSIS...
COLD FRONT SAGS SOUTH TONIGHT. MID LEVEL DISTURBANCE PASSES
TUESDAY ENHANCING THE SNOW. FEW COLD FRONTS WILL BRING MORE SNOW
FROM WEDNESDAY NIGHT THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
MID LEVEL SNOW TRYING TO DEVELOP ACROSS SOUTHERN INDIANA BUT NOT
REACHING THE GROUND.  MEANWHILE...THE COLD FRONT IS NEAR THE ROUTE
50 CORRIDOR IN OUR EASTERN OHIO AND NORTHERN WV AT 03Z.  THE FRONT
SAGS SOUTH TO ABOUT CRW BEFORE STALLING WITH THE MID LEVEL
DISTURBANCE PASSING.  SO STILL THINKING THE HEAVIEST BAND MAY BE
CENTRAL WV INTO THE CENTRAL WV MOUNTAINS...ON NORTH SIDE OF THIS
BOUNDARY.  STILL HAVING STARTING TIME 06Z TO 08Z ACROSS THE
NORTH...BUT THEN CONFIDENCE LOWERS ON HOW FAST IT DEVELOPS S OF HTS
AND S OF CRW.  HAD LIKELY POPS REACHING BKW BY 12Z.

TRENDED UP ON SNOW AMOUNTS NORTH OF THE INITIAL FRONT...WITH THE
COLDER AIR TUESDAY AFTERNOON AND EVENING.  DID ADD 6 COUNTIES TO THE
WARNING...INCLUDING LINCOLN...PUTNAM...JACKSON WV...WIRT...
RITCHIE...AND DODRIDGE.  A BIT CONCERNED THAT EXTREME SOUTHERN
COUNTIES LIKE MINGO...MCDOWELL...BUCHANAN AND DICKENSON MAY MISS OUT
ON A LOT OF THE INITIAL ACTION...WITH IT JUST PIVOTING THROUGH AFTER
15Z.

LOWERED MINIMUM TEMPERATURES ON HIGH TERRAIN TUESDAY NIGHT.  HAVE
SNOWSHOE DOWN IN THE MINUS 10 TO MINUS 15 F RANGE FOR DAWN WEDNESDAY.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
ANY LINGERING UPSLOPE SNOW SHOWERS FROM TUESDAY/TUESDAY NIGHT
SHOULD BE ENDING BY THE START OF THE SHORT TERM AS SURFACE HIGH
MOVES IN AND UPPER LEVEL FLOW TURNS MORE WEST AHEAD OF THE NEXT
SYSTEM. COULD STILL HAVE SOME FLURRIES BUT DID NOT INCLUDE AT THIS
POINT WITH MOISTURE ALREADY MOVED OUT. THAT NEXT SYSTEM WILL BE
ANOTHER FAIRLY QUICK MOVING CLIPPER TYPE SURFACE LOW SLIDING
ACROSS THE FORECAST AREA ON THURSDAY. DOES NOT LOOK QUITE AS
POTENT AS TUESDAYS STORMS...BUT STILL HAVE LIGHT ACCUMULATIONS
MAINLY AT HIGHER ELEVATIONS. BASED ON 12Z MODELS...SLOWED ENTIRE
SYSTEM DOWN A BIT. SOME DISCREPANCY BETWEEN MODELS ON EXACT TRACK
OF THE LOW SO DID NOT UP POPS INTO LIKELY RANGE...BUT DO HAVE HIGH
CHANCE IN THE MOUNTAINS.

FOR HIGHS USED A MET AND BIAS-CORRECTED CONSENSUS BLEND...WITH TEENS
AND 20S ACROSS MUCH OF THE FORECAST AREA...EXPECT SINGLE DIGITS AT
HIGHEST ELEVATIONS OF WV MOUNTAINS. LOWS WEDNESDAY NIGHT SLIGHTLY
NON DIURNAL AHEAD OF COLD FRONT. MOSTLY NEAR STEADY...WITH WARMING
AT HIGHER ELEVATIONS UNDER SOME 850 WAA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
NOT MUCH CHANGE WITH OVERALL FORECAST IN THE LONG-TERM PERIOD. LONG
WAVE TROUGH ASSOC WITH HUDSON BAY LOW REMAINS FIRMLY ENTRENCHED OVER
THE EASTERN PART OF THE COUNTRY WITH PERIODIC CHANCES OF LIGHT SNOW
AND VARYING DEGREES OF COLD TEMPS. DID TEMPER OUR 'WARMUP' ON
FRIDAY...WITH MAX TEMPS RANGING FROM LOW 20S NORTHERN LOWLANDS TO
THE UPPER 20S IN THE SOUTHERN COALFIELDS...BASED ON LATEST MOS GUIDE
AND PROGGED 925MB TEMPS. WARMEST DAY OF THE PERIOD STILL LOOKS TO BE
SATURDAY...BUT EVEN HERE WENT A BIT COOLER VERSUS PREV FCST WITH
850/925MB TEMPS SUGGESTING CLOSER TO THE MID/UPPER 30S FOR
LOWLANDS...WITH NORTHERN LOWLAND ZONES STRUGGLING TO CRACK THE
FREEZING MARK. STILL DIFFERENCES IN TIMING WITH ANOTHER COLD FRONT
SLATED FOR EITHER SUNDAY OR MONDAY...YET WILL CONTINUE TO SIDE WITH
THE SLOWER EURO SOLUTION WHICH IS ALSO SUPPORTED BY WPC...WITH MAX
TEMPS INTO THE UPPER 20S/LOW-MID 30S LOWLANDS. NONETHELESS...WILL
POINT OUT THAT SHOULD THIS FRONT ARRIVE QUICKER...SUNDAY WILL BE
SIGNIFICANTLY COLDER. REGARDING PRECIP CHANCES FOR THE
WEEKEND...GENERALLY KEPT INHERITED SLIGHT CHANCE AND LOW CHANCE POPS
BOTH DAY. ONLY ADJUSTMENT WAS TO KEEP PRECIP-TYPE AS ALL SNOW OR A
RAIN/SNOW MIX. EVEN WITH TEMPS INTO THE MID AND UPPER 30S FOR SAT
AFTERNOON...DRY LOW LEVELS AND A LARGE DEWPOINT DEPRESSION WOULD
MEAN ANY PRECIP THAT INITIALLY BEGINS AS RAIN WILL VERY QUICKLY
CHANGE TO A MIX OR LIGHT SNOW. FINALLY...REGARDING MAX TEMPS ON
MONDAY...LOWERED JUST A BIT FROM PREV FCST TO TREND COOLER TO
REFLECT LOW/MID 20S LOWLANDS...WITH UPPER 20S IN THE SOUTHERN
COALFIELDS. HOWEVER...LATEST MEX GUIDE ALREADY REFLECTING TEENS FOR
LOCATIONS SUCH AS CRW FOR MONDAY. LATEST ECM HOLDING ONTO A HIGH OF
27 FOR CRW. OPERATIONAL GFS/EC 925MB TEMPS OF ~13C WITH CLOUD COVER
WOULD SUGGEST SFC TEMPS FOR THE LOWLANDS STRUGGLING TO GET OUT OF
THE TEENS. STANDARD DEVIATIONS ASSOC WITH THOSE MOS TEMPS ARE WAY UP
AROUND 5-6 AND WITH MONDAY STILL BEING 7 DAYS OUT. BUT THE POTENTIAL
IS THERE FOR MONDAY TO BE SIGNIFICANTLY COLDER.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
06Z TUESDAY THROUGH 06Z WEDNESDAY...
WIDESPREAD MVFR CIGS STARTING TO DEVELOP AT 06Z. SNOW...FROM AN
APPROACHING SHORTWAVE TROUGH WILL BEGIN TO IMPACT SOUTHEAST OHIO
MAINLY AFTER 07Z...AND SPREAD SOUTH INTO EASTERN KY...WV...AND
SOUTHWEST VA AFTER 09Z. SNOW WILL BE HEAVY AT TIMES...PARTICULARLY
IN THE 12-20Z TIME PERIOD. GUSTY NORTHERLY WINDS WILL CREATE
BLOWING OF SNOW...WITH WIDESPREAD IFR/LIFR AND ISOLD VLIFR CIGS AND
VSBYS...PARTICULARLY 12-22Z. SOME GENERAL IMPROVEMENT TO
WIDESPREAD MVFR/IFR AFTER 22Z...ALONG WITH A DECREASE IN WINDS
OVERNIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: TIMING BOTH THE ARRIVAL OF THE HEAVIER SNOW
AND ASSOCIATED IFR CONDITIONS MAY VARY FROM FORECAST. IFR CIGS MAY
PERSIST LONGER THAN FORECAST...PARTICULARLY ACROSS HIGHER TERRAIN
COUNTIES TUESDAY NIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   TUE 01/21/14
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  L    L    L    L    L    M    M    M    M    M    M    M
HTS CONSISTENCY  L    L    L    L    L    M    M    M    M    M    M    M
BKW CONSISTENCY  L    L    L    L    L    L    M    M    M    M    M    M
EKN CONSISTENCY  L    L    L    L    L    L    M    M    H    H    H    H
PKB CONSISTENCY  M    M    L    L    M    M    M    M    M    M    M    L
CKB CONSISTENCY  L    L    L    L    L    M    M    M    M    M    M    M

AFTER 06Z WEDNESDAY...
LOCAL IFR MAY LINGER IN MOUNTAIN SNOW SHOWERS TUESDAY EVENING.
SOME BRIEF IFR IN SNOW SHOWERS AGAIN POSSIBLE LATE WEDNESDAY NIGHT
INTO THURSDAY MORNING.

&&

.EQUIPMENT...
KRLX RADAR REMAINS IN SERVICE. LEGACY RADAR PRODUCTS SHOULD BE
REPRESENTATIVE OF ACTUAL CONDITIONS. HOWEVER...DUAL POLARIZATION
PRODUCTS MAY BE UNRELIABLE UNTIL REPLACEMENT HARDWARE ARRIVES.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 1 AM EST WEDNESDAY FOR
     WVZ005>007-009>011.
     WINTER STORM WARNING UNTIL 1 AM EST WEDNESDAY FOR WVZ008-
     013>020-024>040-046-047.
OH...WINTER WEATHER ADVISORY UNTIL 1 AM EST WEDNESDAY FOR OHZ076-
     085>087.
     WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     OHZ066-067-075-083-084.
KY...WINTER WEATHER ADVISORY UNTIL 1 AM EST WEDNESDAY FOR
     KYZ101>103-105.
VA...WINTER STORM WARNING UNTIL 1 AM EST WEDNESDAY FOR VAZ003-004.

&&

SYNOPSIS...KTB
NEAR TERM...KTB
SHORT TERM...SL
LONG TERM...26
AVIATION...SL

EQUIPMENT...KTB
Hazardous weather outlook, Jan 20, 10:25 PM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1025 PM EST MON JAN 20 2014

VAZ003-004-WVZ008-013>020-024>036-220330-
DICKENSON-BUCHANAN-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
1025 PM EST MON JAN 20 2014

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ037>040-046-047-220330-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1025 PM EST MON JAN 20 2014

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

IN ADDITION...COLD TEMPERATURES COMBINED WITH OCCASIONAL GUSTY
WINDS WILL CREATE DANGEROUS WIND CHILLS AT TIMES TUESDAY NIGHT
INTO WEDNESDAY AND AGAIN THURSDAY NIGHT INTO FRIDAY. WIND CHILL
ADVISORIES MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-083-084-220330-
PERRY-MORGAN-ATHENS-JACKSON OH-VINTON-
1025 PM EST MON JAN 20 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ076-085>087-WVZ005>007-009>011-220330-
GREENUP-CARTER-BOYD-LAWRENCE KY-WASHINGTON-MEIGS-GALLIA-LAWRENCE OH-
WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-
1025 PM EST MON JAN 20 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...NORTHERN WEST VIRGINIA AND WESTERN WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Lawrence

When
January 21, 4:00 AM EST to 6:00 PM EST
Where
Lawrence forecast zone
Reported by
Trained Spotter
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Cold/Wind Chill, Athens

When
January 21, 8:00 PM EST to January 22, 2:00 PM EST
Where
Athens forecast zone
Reported by
Trained Spotter
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gallia

When
January 21, 8:00 PM EST to January 22, 2:00 PM EST
Where
Gallia forecast zone
Reported by
COOP Observer
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jackson

When
January 21, 8:00 PM EST to January 22, 2:00 PM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lawrence

When
January 21, 8:00 PM EST to January 22, 2:00 PM EST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Cold/Wind Chill, Meigs

When
January 21, 8:00 PM EST to January 22, 2:00 PM EST
Where
Meigs forecast zone
Reported by
Trained Spotter
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Cold/Wind Chill, Morgan

When
January 21, 8:00 PM EST to January 22, 2:00 PM EST
Where
Morgan forecast zone
Reported by
Trained Spotter
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Cold/Wind Chill, Perry

When
January 21, 8:00 PM EST to January 22, 2:00 PM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Cold/Wind Chill, Vinton

When
January 21, 8:00 PM EST to January 22, 2:00 PM EST
Where
Vinton forecast zone
Reported by
Trained Spotter
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
January 21, 8:00 PM EST to January 22, 2:00 PM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484106, 487688, 487690, 487691, 487692, 487693, 487694, 487695, 487696, 487697.